Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Amarillo, TX

April 15, 20134 counties in Texas

NWS Amarillo, TX issued this red flag warning at Apr 15, 2013, 4:06 AM CDT for 4 counties in Texas. It took effect at Apr 15, 2013, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2013, 4:06 AM CDT (09:06 UTC)
In effect from
Apr 15, 2013, 2:00 PM CDT
Expired
Apr 15, 2013, 8:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3692 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS84 KAMA 150906
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
406 AM CDT MON APR 15 2013

TXZ001-006-011-016-152100-
/O.NEW.KAMA.FW.W.0005.130415T1900Z-130416T0100Z/
DALLAM-HARTLEY-OLDHAM-DEAF SMITH-
406 AM CDT MON APR 15 2013

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...DALLAM...HARTLEY...OLDHAM...DEAF 
  SMITH.

* WIND: SOUTH SOUTHWESTERLY 20 FOOT WINDS WILL BE BETWEEN 20 AND 25
  MPH WITH HIGHER GUSTS.

* HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 10 AND
  15 PERCENT.

* TIMING: SOUTH SOUTHWESTERLY WINDS WILL INCREASE EARLY THIS
  AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING HOURS. RELATIVE
  HUMIDITY VALUES WILL RECOVER ABOVE 15 PERCENT BY 8 PM. A COLD FRONT
  WILL MOVE SOUTHWARD TONIGHT WITH WIND SPEEDS FURTHER DIMINISHING
  AND SHIFTING TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

JACKSON

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/AMA
1 follow-up statement
457 
WWUS84 KAMA 152101
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT MON APR 15 2013

TXZ001-006-011-016-160100-
/O.CON.KAMA.FW.W.0005.000000T0000Z-130416T0100Z/
DALLAM-HARTLEY-OLDHAM-DEAF SMITH-
401 PM CDT MON APR 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS
PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA: IN TEXAS...DALLAM...HARTLEY...OLDHAM...DEAF 
  SMITH.

* WIND: SOUTH SOUTHWESTERLY 20 FOOT WINDS WILL BE BETWEEN 20 AND
  25 MPH WITH HIGHER GUSTS. 

* HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 10 
  AND 15 PERCENT. 

* TIMING: SOUTH SOUTHWESTERLY WINDS WILL CONTINUE THROUGH THE EARLY
  EVENING HOURS. RELATIVE HUMIDITY VALUES WILL RECOVER ABOVE 15
  PERCENT BY 8 PM. A COLD FRONT WILL MOVE SOUTHWARD TONIGHT WITH WIND
  SPEEDS FURTHER DIMINISHING AND SHIFTING TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:17 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 14, 11:17 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CDT SUN APR 14 2013

.AVIATION...
06Z TAF CYCLE
THE COLD FRONT CONTINUING TO PUSH THROUGH THE REMAINDER OF THE
SOUTHERN TEXAS PANHANDLE LATE THIS EVENING. NORTHEASTERLY WINDS 15 TO
25 KNOTS WITH HIGHER GUSTS ARE EXPECTED TO BEGIN DIMINISHING BY 08Z
TO 10Z MONDAY TO AROUND 10 TO 20 KNOTS. WINDS WILL THEN VEER AROUND
TO THE EAST AND SOUTHEAST AFTER 18Z TO 20Z MONDAY AND SHOULD INCREASE
AGAIN TO AROUND 15 TO 25 KNOTS AFTER 21Z TO 23Z MONDAY AND CONTINUE
THROUGH 06Z TUESDAY. WEAK UPPER TROUGHS OVER THE SOUTHERN ROCKIES
WILL KEEP SCATTERED TO BROKEN OR OVERCAST MID AND HIGH LEVEL CLOUDS
THROUGH THE TAF FORECAST PERIOD...VFR CONDITIONS WILL PREVAIL.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 936 PM CDT SUN APR 14 2013/

UPDATE...
UPDATED PREVIOUS GRIDS AND FORECAST MAINLY TO REMOVE RED FLAG WARNING
AND CRITICAL FIRE WEATHER FROM FIRE WEATHER PRODUCTS. UPDATED WIND
GRIDS AND ADJUSTED MINIMUM TEMP TONIGHT AND HOURLY TEMP GRIDS. ALSO
UPDATED THE FIRE WEATHER GRIDS WITH THE LATEST NAM DATA. ALL PUBLIC
AND FIRE WEATHER PRODUCTS HAVE BEEN UPDATED AND ISSUED.

SCHNEIDER

PREV DISCUSSION... /ISSUED 649 PM CDT SUN APR 14 2013/

AVIATION...
00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A
SURFACE FRONT CURRENTLY STRETCHING FROM JUST SOUTHWEST OF KDHT TO
JUST NORTHEAST OF KAMA IS EXPECTED TO PUSH SOUTH THIS EVENING AFTER
SUNSET. THIS WILL SHIFT THE CURRENT GUSTY SOUTHWEST WINDS AT KAMA TO THE
NORTHEAST...WITH NORTHEAST WINDS THEN EXPECTED AT ALL THREE TERMINALS
OVERNIGHT. WINDS WILL VEER TO THE SOUTHEAST MONDAY MORNING...THEN
FURTHER VEER TOWARD THE SOUTH EARLY MONDAY AFTERNOON AND INCREASE IN
SPEED /GUSTS AROUND 30 KTS EXPECTED/ AS SURFACE LOW PRESSURE DEEPENS
OVER SOUTHEAST CO...CAUSING THE FRONT TO LIFT BACK EAST/NORTHEAST.

KB

PREV DISCUSSION... /ISSUED 319 PM CDT SUN APR 14 2013/

DISCUSSION...
A LOW CONFIDENCE FORECAST...WHICH FOR AT LEAST THE FIRST FEW DAYS
HINGES ON THE LOCATION AND EVOLUTION OF A PERSISTENT FRONT IN THE REGION.

TONIGHT...WITH MUCH OF THE PANHANDLES LIKELY TO STAY IN THE COOLER
AIR MASS...HAVE LOWERED MINS FOR TONIGHT. LATEST MAV GUIDANCE EVEN
SHOWS SOME LOCATIONS IN THE OK PANHANDLE NEARING FREEZING. HAVE NOT
ISSUED ANY FROST OR FREEZE HIGHLIGHTS AS INCREASING EASTERLY
WINDS AND SOME HIGH CLOUDS WILL NOT BE PRIME RADIATIONAL COOLING
CONDITIONS. THUS THINK FREEZING TEMPERATURES OR EVEN FROST ARE
UNLIKELY.

TOMORROW THROUGH WEDNESDAY...AS MENTIONED BEFORE...THE BIGGEST
QUESTION WILL BE WHERE THE FRONT WILL BE EACH DAY. THIS WILL HAVE BIG
IMPLICATIONS IN EVERYTHING FROM TEMPERATURES TO PRECIPITATION CHANCES
AND TYPES. AM LESS CERTAIN WITH THIS ISSUANCE THAN BEFORE IN THIS
TIME PERIOD MAINLY BECAUSE OF HOW POORLY THE MODELS HANDLED THE
FRONTAL LOCATION TODAY. FOR NOW...DUE TO THE UNCERTAINTY...HAVE KEPT
CLOSE TO THE PREVIOUS FORECAST WHICH FAVORS THE SLIGHTLY MORE
PROGRESSIVE ECMWF OVER THE GFS. IF THIS SOLUTION HOLDS TRUE...SHOULD
SEE THE FRONT AS A WARM FRONT LIFT ALL THE WAY NORTH OF THE
PANHANDLES TOMORROW...COME BACK SOUTH ON TUESDAY AND STALL NEARLY
THE SAME LOCATION AS TODAY...BEFORE MAKING A FINAL PUSH THROUGH THE
REGION TUESDAY NIGHT OR EARLY WEDNESDAY MORNING. ANY PRECIP THROUGH
THIS PERIOD SHOULD BE MOSTLY POST FRONTAL...OR JUST ALONG THE FRONT.
THUS EXPECT THE MAIN PRECIPITATION TYPE TO BE LIGHT RAIN...MAYBE
CHANGING TO FLURRIES WEDNESDAY NIGHT. SINCE MOST OF THE PRECIP SHOULD
BE POST FRONTAL...DO NOT EXPECT MUCH IN THE WAY OF MOISTURE
AMOUNTS...THUS HAVE KEPT QPF VALUES NEAR 0.01 IN FOR ANY POPS THROUGH
THIS PERIOD.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SHOULD REMAIN IN UNDER THE
INFLUENCE OF THE COLDER AIR MASS THROUGH THIS PERIOD. IN
FACT...WEDNESDAY NIGHT AND THURSDAY NIGHT WILL PROBABLY BE THE
HIGHEST THREAT OF FROST AND/OR FREEZE ACROSS THE AREA. WINDS WILL BE
A BIT TOO BREEZY FOR PRIME RADIATIONAL COOLING CONDITIONS...BUT EVEN
STILL THE COLD AIR ADVECTION SHOULD BE ENOUGH THAT NEARLY ALL OF THE
REGION SHOULD SEE NEAR FREEZING CONDITIONS ONE OR BOTH NIGHTS.

FRIDAY THROUGH SUNDAY...GRADUAL WARMING TREND THROUGH THE END OF THE
WEEK IS EXPECTED. ONE THING OF NOTE...BOTH THE GFS AND ECMWF SHOW A
UPPER LEVEL SHORT WAVE TROUGH DIGGING SE OVER THE HIGH PLAINS COUPLED
WITH A SOUTHERLY LOW LEVEL JET ON SUNDAY. IF THIS PATTERN HOLDS
TRUE...IT COULD BE AN EVEN MORE FAVORABLE PATTERN THAN THE LARGE
EARLY WEEK TROUGH FOR WIDESPREAD PRECIPITATION OVER THE REGION.
HOWEVER...WITH THE POOR MODEL AGREEMENT IN THE EARLY PERIOD...DO NOT
HAVE ENOUGH CONFIDENCE IN THE MODELS IN THE LATER PERIODS TO INCLUDE
MENTION OF PRECIP AT THIS TIME.

JOHNSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EVENING FOR
LOCATIONS SOUTH OF THE STATIONARY FRONT...WHICH MAINLY INCLUDES DEAF
SMITH AND RANDALL COUNTIES. TOMORROW...ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE IN THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES DUE TO SOUTHERLY WINDS OF 15 TO 25 MPH AND RELATIVE
HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT. TUESDAY WILL BE SIMILAR TO
TODAY WITH ELEVATED FIRE WEATHER CONDITIONS POSSIBLE SOUTH OF THE
STATIONARY FRONT. THOUGH THERE IS UNCERTAINTY EXACTLY WHERE THIS
FRONT WILL END UP. AT THIS TIME...THINK THAT SOUTHWESTERN TEXAS
PANHANDLE HAS THE HIGHEST RISK OF ELEVATED FIRE WEATHER CONDITIONS. A
COLD FRONT SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS FOR THE LATER HALF OF THE WEEK.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Apr 14, 9:14 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT SUN APR 14 2013

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
914 PM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE
WESTERN PANHANDLES ON MONDAY AND FAR SOUTHWESTERN TEXAS PANHANDLE ON
TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

THUNDERSTORMS ARE POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE
WEDNESDAY NIGHT. IF ANY STORMS DEVELOP...SOME MAY BE STRONG WITH
STRONG WINDS AND SMALL HAIL.

THERE IS A SLIGHT CHANCE OF VERY LIGHT SNOW ACROSS THE OKLAHOMA AND
FAR NORTHERN TEXAS PANHANDLE WEDNESDAY NIGHT. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY.

SCHNEIDER

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.